Hail, Cowley
- When
- May 13, 3:46 PM CST
- Where
- Cowley County, 4 mi W of Arkansas City
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.067, -97.117
12 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 13, 2:46 PM CST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 346 PM CDT THU MAY 13 2004 .DISCUSSION... MAIN FOCUS IS ON CONVECTIVE TRENDS INTO THIS EVENING AND ANY ADDITIONAL FLOODING POTENTIAL. TONIGHT: WL LIKELY TRIM THE FLOOD WATCH EVEN MORE TO JUST SOUTHEASTERN KANSAS THRU THIS EVENING. COULD STILL SEE REDEVELOPMENT OF CONVECTION OVER SERN KS INTO THIS EVENING GIVEN THAT AREA IS STILL IN THE RR QUAD OF THE UPR JET AND THERE IS ALSO REMNANT ELEVATED INSTABILITY. HOWEVER, ATTM, IT APPEARS THAT MCS ACTIVITY IN ERN OK IS INTERCEPTING THE STRONGEST 850 INFLOW. NEVERTHELESS, COULD STILL SEE SOME MORE LOCALLY HVY RAINFALL THIS EVE IN THE SE. AFTER MIDNIGHT, THE RAIN SHOULD MOVE OUT OF SERN KS AS THE 850 WINDS VEER TO WESTERLY. CLOUDS SHOULD HANG TOUGH TONIGHT. SHOULD SEE DECREASING CLOUDS TOWARD MORNING IN CNTRL KS AS DOWNGLIDE AND DRYING TAKE OVER. THEREFORE, COLDEST MINS (MID 30S) SLATED FOR RSL/GBD AREA, WITH UPR 40S IN THE SERN ZONES. FRIDAY-FRI NIGHT: SFC HIGH PRESSURE AND CONTINUED ISENTROPIC DOWNGLIDE/DRYING WL CLEAR THE REMNANT LOW CLOUDS OUT OF S-CNTRL/SERN KS DURG THE MORNING HRS. META FCST SOUNDINGS INDICATE A MIX TO JUST BLO 850, WHICH WOULD SUPPORT HIGHS IN THE LOWER TO MID 60S. THE SFC RIDGE WL REMAIN ANCHORED IN ERN KS FRI NIGHT, WITH MOSTLY CLEAR SKIES DURG AT LEAST THE EVENING. GIVEN RECENT RAINFALL, COULD EXPERIENCE AT LEAST SOME PATCHY FOG FORMATION. ONE NEGATIVE FACTOR WOULD BE SOME CIRRUS ADVECTING INTO CNTRL SXNS LATE. SAT-SAT NIGHT: WAA PATTERN DEVELOPS DURG THIS PERIOD. GIVEN DECENT SUNSHINE SAT, 1000-850 THICKNESSES WOULD SUPPORT HIGHS IN THE LOW-MID 70S. LOW LVL MOISTURE BEGINS RETURNING SAT, HOWEVER META PROGS HIGHS CIN VALUES. LATER SAT NIGHT, STRONG ISENTROPIC UPGLIDE PATTERN DEVELOPS PARTICULARLY OVER CNTRL SXNS, IN CONJUNCTION WITH SOME ELEVATED INSTABILITY. SO WL CARRY SLIGHT CHANCE OF SHOWERS/T-STORMS SAT NIGHT, AND SOME OF THIS ACTIVITY COULD LINGER INTO SUN AM. SUN-THURS: UPPER PATTERN WL GRADUALLY TRANSITION DURG THIS PERIOD. THE PATTERN WL BE NEARLY ZONAL SUN-MON ACROSS THE NRN CONUS WITH THE GFS AND ECMWF CONTINUING TO SHOW DIFFERENCES WITH THE TIMING/AMPLITUDE OF INDIVIDUAL SHORTWAVES WITHIN THE FLOW. BY WED AND THURS, THE UPPER RIDGE BUILDS CONSIDERABLY OVER THE SERN U.S. WITH A POSITIVELY-TILTED UPPER TROF FORMING OVER THE WRN STATES. THE GFS PROGS A COLD FRONT TO DROP SWD INTO OUR FCST AREA MON NGT, THEN STALLS IT TUES, AND LIFTS IT NWD OUT OF THE AREA BY WED. THE ECMWF KEEPS THIS FRONTAL SYSTEM TO OUR N THE ENTIRE PERIOD. DECIDED TO ADD 20 POPS FOR MON NGT THRU TUES NGT FOR OUR NRN/NERN-MOST COUNTIES ATTM, BUT CONFIDENCE IS SOMEWHAT LOW. WOULD THINK PRECIPITATION CHANCES WOULD END WED-THURS AS THE UPR FLOW TURNS LIGHT SWRLY OVER OUR FCST AREA, LIKELY RESULTING IN AN INCREASED CAP STRENGTH. OTHERWISE, NO SIG CHANGES TO TEMPS WITH HIGHS IN UPR 70S/LWR 80S. && .PRELIMINARY POINT TEMPS/POPS... WICHITA 44 63 47 73 / 20 5 0 10 HUTCHINSON 41 63 46 73 / 20 0 0 10 NEWTON 43 63 45 73 / 20 0 0 10 ELDORADO 44 63 46 73 / 30 5 0 10 STROTHER FIELD 45 63 47 73 / 50 5 0 10 RUSSELL 37 64 45 73 / 20 0 0 10 GREAT BEND 38 64 45 73 / 20 0 0 10 SALINA 39 63 45 73 / 20 0 0 10 MCPHERSON 41 63 45 73 / 20 0 0 10 COFFEYVILLE 47 62 46 73 / 80 10 0 5 CHANUTE 47 61 46 73 / 80 10 0 5 IOLA 46 61 46 73 / 80 10 0 5 && .ICT WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR SERN KS THIS EVENING. && 9/CARUSO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 430 PM CDT THU MAY 13 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-141200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 430 PM CDT THU MAY 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL AFFECT SOUTHEASTERN KANSAS THIS EVENING, BEFORE ENDING LATER TONIGHT. LOCALLY HEAVY RAINFALL OVER ALREADY SATURATED GROUND MAY CAUSE SOME FLASH FLOODING PROBLEMS THIS EVENING IN THE SOUTHEASTERN COUNTIES. PLEASE REFER TO THE LATEST FLOOD WATCH IN EFFECT FOR THAT AREA (TOPFFAICT). IN ADDITION, AN ISOLATED STORM OR TWO COULD BRIEFLY PRODUCE PENNY SIZE HAIL OR 60 MPH WINDS IN THE FAR SOUTHEASTERN COUNTIES THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS LATE SATURDAY NIGHT INTO EARLY SUNDAY MORNING ACROSS THE AREA, AND THEN AGAIN MONDAY NIGHT THROUGH TUESDAY NIGHT. HOWEVER, IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM KED/LAWSON/JMC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1136 AM CDT THU MAY 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1130 AM FLOOD 5 SE FALL RIVER 37.55N 95.96W
05/13/2004 ELK KS TRAINED SPOTTER
COON CREEK AND OTHER LOCAL STREAMS OVERFLOWING BANKS.
&&
BRWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
149 PM CDT THU MAY 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1130 AM TSTM WND GST N ALTOONA 37.53N 95.66W
05/13/2004 0 MPH WILSON KS TRAINED SPOTTER
LARGE TREE LIMB DOWN ON POWER LINE.
&&
BRWPRELIMINARY LOCAL STORM REPORT...COR TIME
NATIONAL WEATHER SERVICE WICHITA KS
209 PM CDT THU MAY 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
845 AM TSTM WND GST N ALTOONA 37.53N 95.66W
05/13/2004 0 MPH WILSON KS TRAINED SPOTTER
LARGE TREE LIMB DOWN ON POWER LINE.
&&
BRWThe Wichita radar (KICT), 71 km away, was scanning. The volume nearest the first event began at 21:47 UTC.
12 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391640, 5391641, 5391642, 5391643, 5391644, 5391645, 5391646, 5391647, 5391648, 5391649, 5391650, 5391651.